The deadly opioid carfentanil has been found in Hay River, prompting the NWT chief public health officer to issue a public health advisory regarding the dangers associated with illicit drugs.
“The detection of this drug in the NWT is very concerning for all communities. All those who use, provide or are part of the response to illicit drug use in NWT, including experienced users, should be aware that carfentanil is present in NWT drugs.” said Dr. Kami Kandola.
Extremely toxic, carfentanil can cause “immediate and unexpected overdose, even in frequent users who have high levels of drug tolerance,” according to the health notice.
Studies show it is “10,000 times more toxic than morphine, 4,000 times more toxic than heroin, and 100 times more toxic than fentanyl,” the advisory states.
Even small quantities can result in overdose and death.
Reversing carfentanil may require more than one dose of Naloxone — an opioid-reversing agent.
The advisory was issued to alert residents of the presence of the illicit drugs in the NWT and the community.
The public is warned against touching or handling the drug in any way.
“Unintentional exposure to pure fentanyl or carfentanil, including touching, ingesting, or inhaling, can cause serious harm, including death,” reads the notice.
If you suspect an overdose, call an ambulance or your local health centre. Signs and symptoms of overdose can include the following:
– Breathing will be slow or absent
– Lips and nails are blue
– Person is not moving
– Person is choking
– Gurgling sounds or snoring
– Severe sleepiness
– Person can’t be woken up
– Skin feels cold and clammy
The Good Samaritan Drug Overdose Act protects people involved in an overdose from being charged for possession of a controlled substance. This law encourages anyone to call for help if they witness or experience an overdose.
Residents are reminded that Naloxone kits are available at all hospitals, health centres and pharmacies in the NWT. Note that Naloxone is only effective in the case of an opioid overdose. However, if you are unsure of the substances involved, it’s best to err on the side of caution and administer it, the Office of the Chief Public Health Officer advises.
Carfentanil overdoses may require repeated doses of naloxone.
People who use drugs should use them with other individuals present, start with small amounts and should have Naloxone nearby and know how to use it, the advisory recommended.